Minnesota, 2004

Hail and Damaging Winds in Minnesota, July 21, 2004

July 21, 2004 · NWS FGF · 6 events in 5 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 2:43 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 21, 2:43 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT WED JUL 21 2004

.SHORT TERM...
BROAD UPPER LEVEL TROUGH WAS OVER THE NORTHERN PLAINS AND CENTRAL
CANADA. A SHORT WAVE TROUGH EXTENDED INTO EASTERN ND. WATER VAPOR
LOOP SHOWS STORMS IN NORTHWEST ZONES WERE OCCURRING NEAR A
CIRCULATION CENTER. SOME DRYING/DARKENING NOTED ACROSS NORTHERN MN
AND NORTHERN ND. STORMS TO THE SOUTH SHOULD BE IN THE RIGHT ENTRANCE
REGION OF JET. 850 HPA THETA-E RIDGE OVER EASTERN SD WILL SHIFT EAST
TONIGHT. RUC INDICATING ABOUT 2500 J/KG MUCAPES IN THE SOUTHERN
ZONES THIS AFTERNOON WHICH SHIFT SOUTHEAST THIS EVENING. WEAK
SURFACE LOW WAS OVER FAR SOUTHEAST ND WITH UPPER 60S DEWPOINTS OVER
EASTERN SD. UPPER 50S ACROSS SOUTHEAST ND AND 40S TO THE WEST.
DEWPOINTS WERE ALSO POOLING ACROSS NORTHEAST ND AND NORTHWEST MN.
NEXT SHORT WAVE TROUGH MOVES THROUGH THURSDAY AFTERNOON BUT CAPES
ARE LOW. STEEP LAPSE RATES EXPECTED SATURDAY AFTERNOON AND EVENING
WITH COLD AIR ALOFT AND RELATIVELY HIGH LOW LEVEL MOISTURE. WILL ADD
A CHANCE OF PRECIPITATION FOR FRIDAY AFTERNOON AND NIGHT.

.LONG TERM...
LONGWAVE PATTERN NOT CHANGING MUCH IN SPITE OF THE SHORTWAVE
BECOMING MORE DOMINANT HERE NEXT SEVERAL DAYS WITH NORTHWEST FLOW.
FLAT RIDGE ACROSS MOST OF LOWER 48 WILL RETURN TEMPERATURES ALMOST
TO SEASONAL LEVELS EARLY NEXT WEEK AFTER A LARGE LOW LEVEL RIDGE
FINALLY NUDGES EAST. BUT NEITHER GFS/ECMWF PUSH SUBTROPICAL MOISTURE
BACK NORTH ON A LOW LEVEL JET THROUGH WED. ECMWF DOES SHOW A WEAK
JET MOVING +10C 850 MB DEW POINTS NORTHWARD INTO THE REGION LATE
TUE/WED. THINK MOISTURE TRANSPORT MAY BE UNDERDONE IN THIS MODEL BUT
IT AND GFS ARE OUT OF PHASE WITH THE SHORTWAVE PATTERN BY THEN WITH
GFS BEING THE SLOWER. HAVE INCLUDED CHANCE THUNDER FOR WED AFTERNOON
AND NIGHT AND WILL LOOK FOR BETTER AGREEMENT LATER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES/GV
Hazardous weather outlook, Jul 21, 5:37 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 AM CDT WED JUL 21 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
637 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING ALONG THE INTERNATIONAL BORDER AHEAD OF AN APPROACHING COLD
FRONT. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Local storm report, Jul 21, 3:13 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
413 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             FAIRMOUNT               46.05N 96.60W
07/21/2004  1.00 INCH        RICHLAND           ND   TRAINED SPOTTER

0354 PM     TSTM WND GST     FAIRMOUNT               46.05N 96.60W
07/21/2004  60 MPH           RICHLAND           ND   TRAINED SPOTTER

0345 PM     HAIL             3 SW HANKINSON          46.04N 96.94W
07/21/2004  0.75 INCH        RICHLAND           ND   TRAINED SPOTTER

&&

SMITH
Local storm report, Jul 21, 3:21 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     FAIRMOUNT               46.05N 96.60W
07/21/2004                   RICHLAND           ND   LAW ENFORCEMENT

            POWER LINES DOWN WITH EXTENSIVE TREE DAMAGE. ESTIMATED
            WINDS IN EXCESS OF 60 MPH.

&&

SMITH

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Wilkin

When
July 21, 3:26 PM CST
Where
Wilkin County, Campbell
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.100, -96.400

Thunderstorm Wind, Kittson

When
July 21, 3:48 PM CST
Where
Kittson County, 1 mi E of Caribou
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.983, -96.433

Three inch diameter tree branches were blown down.

Thunderstorm Wind, Roseau

When
July 21, 4:00 PM CST
Where
Roseau County, 5 mi NW of Fox
Measured
80 kt (92 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
48.883, -95.967

A 30x60 foot storage shed was blown off its foundation and destroyed. Several trees, greater than 6 inches in diameter, were uprooted.

Thunderstorm Wind, Marshall

When
July 21, 4:00 PM CST
Where
Marshall County, 2 mi S of Stephen
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.417, -96.867

A wooden power pole was snapped and power lines were blown down.

Thunderstorm Wind, Roseau

When
July 21, 4:18 PM CST
Where
Roseau County, 1 mi W of Roseau
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.850, -95.767

A 24-foot camper was blown over.

Hail, Lake of the Woods

When
July 21, 4:55 PM CST
Where
Lake of the Woods County, 4 mi NNW of Williams
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.817, -94.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414615, 5414616, 5414617, 5414618, 5414619, 5414620.